Calendar | For Your Patients | PHA Main Site | Contact Us | About Us | Not a registered user? Sign up here.

Resource Library

Pulmonary Arterial Hypertension in a Patient with ß-thalassemia Intermedia and Reversal with Infusion Epoprostenol then Transition to Oral Calcium Channel Blocker Therapy

Reviews

  Sign in to add a review

0 comments
Leave a Comment

Conference: 2014 International PHA Conference and Scientific Sessions

Release Date: 06.22.2014

Presentation Type: Abstracts

File Download: 2014 Conference Abstract - Ussavarungsi

Download Adobe Acrobat

Background: Pulmonary arterial hypertension (PAH) is a potential life-threatening complication of thalassemia. Unfortunately, published guidelines for the treatment of PAH only minimally mention the association with thalassemia and offer no specific direction for best treatment. We report a patient with β-thalassemia intermedia who developed severe PAH successfully treated with epoprostenol infusion. 

Results: This 65-year-old woman with β-thalassemia intermedia presented with new-onset dyspnea and syncope. She had a complicated medical history including: insulin dependent diabetes mellitus from iron overload in the pancreas, extramedullary hematopoiesis along lumbar and thoracic spine, prothrombin gene mutation, and hyperhomocysteinemia complicated by multiple episodes of deep venous thrombosis in her lower extremity and pulmonary embolism. Prior medical treatment had included anticoagulation, multiple transfusions, and splenectomy (age 16). She was referred for evaluation after echocardiogram revealed severely elevated right heart pressures. She underwent extensive evaluation including right heart catheterization that confirmed severe PAH. Her functional class IV symptoms (syncope) and severely elevated mean pulmonary artery pressure prompted the initiation of continuous epoprostenol therapy. Clinical follow-up documented significant improvement in functional class, 6minute walk distance, and right ventricular size and function as well as pulmonary arterial pressure on echocardiogram. At the request of the patient, epoprostenol was down-titrated and discontinued 3.5 years later. She was then safely transitioned to nifedipine therapy after verification of vasoresponsiveness by right heart catheterization. Her condition has remained stable on oral calcium channel blocker therapy with outpatient follow up in the Pulmonary Hypertension Clinic.

Conclusions: Epoprostenol therapy should be considered for the treatment in thalassemia patient with severe PAH and may potentially reverse the pathogenic process allowing safe transition to oral PAH therapy.